National Blood Clot Alliance (NBCA) holds the rights to all content that appears on its website. The use by another organization or online group of any content on NBCA’s website, including patient stories that appear here, does not imply that NBCA is connected to these other organizations or groups or condones or endorses their work. Please contact firstname.lastname@example.org with questions about this matter.
My story begins with a knee injury in October 2015. I was in an immobilizer brace for about four weeks. I was also taking birth control pills. I was 39 years old and very active. On November 6, 2015, I woke up and then passed out once I stood up. About twenty minutes later, I came to with my dog licking my face. Eventually, 911 was called. At that time, I had no clue how sick I was.
In transport to the hospital, it was determined that I probably had blood clots. The medical staff at the emergency room acted very quickly. Within an hour, I was in surgery for a blood clot in my lung. I had a massive bilateral PE or pulmonary embolism. I also had extensive clotting from my thigh to my ankle in my left leg.
I was treated with heparin IV blood thinners, an IVC filter, and a blood clot-busting drug for my lung. I was transferred out of the intensive care unit (ICU) after only one day, but I spent an additional three days in the hospital. I was eventually prescribed a new oral anticoagulant medication and told the clots must dissolve before knee surgery could take place.
Since then, I’ve had successful ACL knee reconstruction surgery and successful IVC filter retrieval surgery. I’m recovering quickly from the knee surgery and even training to walk a half marathon in November 2016. Being active is a major contradiction to the grim reality that was presented to me on November 6, 2016, when I passed out. Now, I am taking anticoagulants until November 2016 and only wearing compression stockings while at my desk at work.
Throughout my journey with blood clots, I have learned to live each day. Tomorrow is not guaranteed.